WHITEHORSE—Following the coroner’s office's warning released yesterday, Yukon’s Chief Medical Officer of Health Dr. Brendan Hanley is issuing public health advice on fentanyl and overdose prevention.
“The death of an individual announced Thursday showed that Yukon is just as susceptible as the rest of the country to this rapidly escalating public health threat,” Hanley said. “Fentanyl is accessed either through rerouting prescription drug usage or through acquisition on the street, is 100 times more potent than morphine and can lead to overdose and death.”
Fentanyl has found its way into many illicit drugs, including OxyContin (‘Oxy’ or ‘OC’), heroin, cocaine and prescription drugs. Users consuming their typical dose of OxyContin or other drugs may unexpectedly be exposed to lethal amounts of fentanyl.
People who are addicted to opioid drugs are urged to seek help and information through their doctor or nurse, or through supporting agencies such as Alcohol and Drug Services, Many Rivers or Blood Ties Four Directions Yukon.
Those who continue to use drugs should be aware that fentanyl may be present in drugs that look like OxyContin or other familiar drugs.
People who consume opioid drugs for recreational use should have a sober buddy who is able to call for help if needed. Other tips for users to follow include:
- never use drugs alone;
- always know the source of the drugs you are taking;
- regardless of the source, start any new supply of drugs with very small doses in case it is laced with fentanyl or another contaminant; and
- never mix drugs or speedball (mix fentanyl with stimulant drugs like cocaine).
Early symptoms of an overdose include trouble walking or talking, slow laboured breathing, slow heartbeat, cold clammy skin and severe sleepiness. Hanley advises that individuals call 911 if these symptoms are present as an overdose may occur. A fentanyl overdose can be rapidly reversed with prompt medical attention.
Chief Medical Officer of Health